Florida, 2013

Flood and Heavy Rain in Florida, August 23, 2013

August 23, 2013 · NWS JAX · 5 events in 2 counties and zones

Weak onshore flow combined with high moisture content and instability produced thunderstorms with locally heavy rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Weak onshore flow combined with high moisture content and instability produced thunderstorms with locally heavy rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Aug 22, 8:56 PM EST, 3 hours 5 minutes earlier.

Area forecast discussion, Aug 22, 8:56 PM EST, 3 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
956 PM EDT THU AUG 22 2013

...ANOTHER DAY OF LOCALLY HEAVY RAIN EXPECTED FRIDAY...

.UPDATE...THE FORECAST AREA WAS FINALLY PRECIP FREE THIS HOUR LESS
SOME SHOWER ACTIVITY OFFSHORE OF THE SE GA ATLANTIC COAST. A LOT OF
DEBRIS CLOUDINESS BLANKETED THE FORECAST AREA...BUT SUSPECT THAT SOME
BREAKS WILL FORM OVERNIGHT FOR PARTLY CLOUDY SKIES TO PREVAIL. WITH
CLOUD BREAKS AND GIVEN SUCH SATURATED LOW LEVELS...INCLUDED SOME PATCHY
FOG AFTER MIDNIGHT FOR INLAND LOCATIONS. THUNDERSTORM AND SHOWER ACTIVITY
IS EXPECTED TO RE-EMERGE OVER THE COASTAL WATERS AFTER MIDNIGHT...WITH
ACTIVITY NEARING THE COAST THROUGH SUNRISE AND HAVE CONTINUED WITH
20% RAIN CHANCES. LOW TEMPS WERE ON TRACK TO FALL INTO THE LOW 70S
INLAND TO UPPER 70S COAST.

&&

.AVIATION...TEMPO MVFR DUE TO BR/CIGS MOST LIKELY AT GNV AND VQQ
BETWN 07-11Z...WHILE COASTAL SHOWERS WILL NEAR JAX...SSI AND CRG
THROUGH 12-13Z.

&&

.MARINE...ESE WINDS 10 KTS OR LESS WITH SEAS 2-4 FT TONIGHT.
SHOWER AND TSTORMS WILL BEGIN TO DEVELOP OVER THE WATERS AFTER
MIDNIGHT.

RIP CURRENTS: LOW RISK OF RIP CURRENTS.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  71  92  72  90 /  30  30  30  50
SSI  75  88  77  86 /  20  40  20  40
JAX  72  91  73  89 /  20  40  20  40
SGJ  74  87  73  86 /  30  40  20  40
GNV  71  90  72  90 /  30  50  40  50
OCF  72  91  73  90 /  40  50  40  50

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.
&&

ENYEDI/ZIBURA/GUILLET
Hazardous weather outlook, Aug 22, 6:10 PM EST, 5 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
710 PM EDT THU AUG 22 2013

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-
GAZ132>136-149>154-162>166-231000-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL OUT 20 NM-
FERNANDINA BEACH TO ST AUGUSTINE FL OUT 20 NM-
ST AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL 20 NM TO 60 NM OFFSHORE-
FERNANDINA BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM OFFSHORE-
ST AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM OFFSHORE-HAMILTON-
SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-ST JOHNS-
GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-JEFF DAVIS-BACON-
APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-INLAND GLYNN-
COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-COASTAL CAMDEN-
710 PM EDT THU AUG 22 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
FLORIDA...SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS.

.DAY ONE...TONIGHT...

MINOR FLOODING IS OCCURRING ALONG PORTIONS OF THE ALTAMAHA AND
SATILLA RIVERS IN SOUTHEAST GEORGIA. PLEASE REFER TO THE LATEST
FLOOD STATEMENTS FOR DETAILS.

LATE NIGHT THUNDERSTORM ACTIVITY IS EXPECTED TO REDEVELOP OVER THE
COASTAL WATERS. THIS ACTIVITY MAY NEAR THE COASTLINE BY SUNRISE
FRIDAY MORNING. LOCALLY HEAVY RAINFALL WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

SCATTERED MAINLY AFTERNOON AND EARLY EVENING THUNDERSTORMS ARE
EXPECTED THROUGH SATURDAY. A COLD FRONT IS EXPECTED TO MOVE
THROUGH SOUTHEAST GEORGIA ON SATURDAY NIGHT. SCATTERED THUNDERSTORMS
WILL ACCOMPANY THIS FRONT...WITH ACTIVITY PUSHING INTO NORTHEAST
FLORIDA ON SUNDAY AND MONDAY AS THE FRONT WEAKENS AND BECOMES
STATIONARY.

STRENGTHENING ONSHORE WINDS ARE EXPECTED ALONG COASTAL LOCATIONS
ON SUNDAY NIGHT AND MONDAY AS STRONG HIGH PRESSURE BUILDS
SOUTHWARD INTO OUR REGION.

MINOR FLOODING IS EXPECTED TO CONTINUE ALONG PORTIONS OF THE
ALTAMAHA AND SATILLA RIVERS IN SOUTHEAST GEORGIA. PLEASE REFER TO
THE LATEST FLOOD STATEMENTS FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

NELSON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 heavy rain, 1 flood. Local standard time, as filed.

Heavy Rain, Marion

When
August 23, 12:01 AM EST to 6:00 PM EST
Where
Marion County, 0.92 mi SW of Candler
Reported by
Public
Coordinates
29.060, -81.980

The public measured 2.8 inches of rainfall today.

Heavy Rain, Marion

When
August 23, 12:01 AM EST to 6:00 PM EST
Where
Marion County, 1.83 mi SE of West End
Reported by
Public
Coordinates
29.150, -82.130

Daily rainfall was just over 2.5 inches.

Heavy Rain, Baker

When
August 23, 1:00 PM EST to 5:00 PM EST
Where
Baker County, 2.76 mi S of Macclenny
Reported by
CoCoRaHS
Coordinates
30.240, -82.120

Four hour rainfall total was measured at 4.02 inches. Flooding was reported along dirt roads and in yards.

Flood, Marion

When
August 23, 3:15 PM EST
Where
Marion County, 1.96 mi WSW of Montague to 1.33 mi SSW of Ocala
Cause
Heavy Rain
Property damage
$100
Reported by
Law Enforcement
Coordinates
29.137, -82.109

Portion of major roads in Ocala were flooded, including Highway 301 near State Road 434 and Pine Avenue. The cost of damage was unknown and estimated so the event could be included in StormData.

Heavy Rain, Marion

When
August 23, 3:25 PM EST to 5:25 PM EST
Where
Marion County, 1.84 mi SW of Orange Blossom Hills
Reported by
CoCoRaHS
Coordinates
28.960, -82.000

An observer measured 2.3 inches of rainfall within 2 hours.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2013Every state in 2013This day in weather historyWarnings in Florida, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 472023, 472024, 472021, 472019, 472022.